Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 4:53 PM MDT for Hamilton County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2020, 4:53 PM MDT (22:53 UTC)
- Expired
- May 21, 2020, 5:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 3.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:06 PM MDT | TORNADO | 10 S Syracuse, KS | POSSIBLE TORNADO REPORTED BY MEDIA - SMALL CIRCULATION EVIDENCED BY FIELD DUST. |
| May 21, 5:35 PM MDT | HAIL 1 | 5 S Syracuse, KS | |
| May 21, 5:41 PM MDT | HAIL 1 | 6 S Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
144
WUUS53 KDDC 212253
SVRDDC
KSC075-212345-
/O.NEW.KDDC.SV.W.0022.200521T2253Z-200521T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
453 PM MDT Thu May 21 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Hamilton County in southwestern Kansas...
* Until 545 PM MDT.
* At 452 PM MDT, a severe thunderstorm was located near Coolidge,
moving east at 20 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported 3 inch sized hail in
Coolidge at 4:41 MDT.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3820 10204 3823 10172 3782 10169 3782 10204
3796 10205
TIME...MOT...LOC 2252Z 258DEG 16KT 3800 10193
TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
$$
Tatro2 follow-up statements
820
WWUS53 KDDC 212302
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
502 PM MDT Thu May 21 2020
KSC075-212345-
/O.CON.KDDC.SV.W.0022.000000T0000Z-200521T2345Z/
Hamilton KS-
502 PM MDT Thu May 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN HAMILTON COUNTY...
At 501 PM MDT, a severe thunderstorm was located 7 miles southeast of
Coolidge, moving east at 10 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3820 10204 3823 10172 3782 10169 3782 10204
3796 10205
TIME...MOT...LOC 2301Z 263DEG 9KT 3796 10191
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
$$
Tatro527
WWUS53 KDDC 212321
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
521 PM MDT Thu May 21 2020
KSC075-212345-
/O.CON.KDDC.SV.W.0022.000000T0000Z-200521T2345Z/
Hamilton KS-
521 PM MDT Thu May 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL HAMILTON COUNTY...
At 521 PM MDT, a severe thunderstorm was located near Syracuse,
moving east at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Syracuse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 10196 3815 10171 3782 10169 3782 10195
3797 10195
TIME...MOT...LOC 2321Z 249DEG 12KT 3792 10182
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
TatroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:33 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 21, 1:33 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 233 PM CDT Thu May 21 2020 ...updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu May 21 2020 MSAS showing weak surface low pressure centered over the western Oklahoma panhandle with attendant cold front from wet of Syracuse into southwest Nebraska this afternoon. Also a dryline and warmfront extended south from near LBL into the Texas Panhandle. Ahead and east of these features has been a stubborn field of stratus clouds that has created a large temperatures difference from the upper 60s to low 70s under the cloud cover and contrasted by low 80s over the Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these convective elements at 21 UTC along the cold front along the highway 25 corridor with organized elements reaching the highway 83 corridor by around 10 pm. In addition to a hail and 60-70 mph wind threat, a sizable area of 1 to 2 inch rain is likely with more localized areas of 3 and 4 inches just as likely. Increased Pops over the area as widespread trailing stratiform precipitation is likely beyond midnight even as the overall severe risk should be decreasing. Uncertainty with respect to and additional marginally elevated severe pulse hail storms in the southeast will revolve around mid level wave that will be moving into the area during the overnight hours. Lows are forecast from the mid 50s west to more mild summerlike 60s across south central Kansas. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu May 21 2020 Potential exists for thunderstorms to be ongoing early Friday morning across the eastern and especially south central Kansas counties as models show a mid level trough/weak pvu anomaly moving though the area with still conditionally unstable air. This should clear out though with sky becoming sunny area wide by afternoon resulting in temperatures warming into the 80s all the way to Hays. It will likely remain inactive later in the day Friday with respect to convection, however the 850 wind field transitions from weak easterly flow Friday to veering and increasing winds though Saturday, with stronger south winds, and better moisture transport ahead of a dryline for Saturday late afternoon and Saturday evening. As a result , convection is possible Saturday across the eastern counties. The southwest winds will make temperatures much warmer on Saturday, before a cold front tempers highs and focuses severe weather chances once again along a southward propagating cold front through Sunday night. This will setup Monday to likely be cooler and cloudy and perhaps showery with diurnal thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1258 PM CDT Thu May 21 2020 Main impact to aviation will be the potential for convection, with heavy rain, and lowered ceilings going into the mid evening hours. A cold front over nw and far west central KS will be the likely initiation point for a few scattered thunderstorms as early as 21 UTC. The initial storms should quickly begin to develop additional cells on the outflow with a cold pool developing and driving an MCS east-southeast through the late evening hours and beyond midnight. There is good deep shear for initial rounds of large hail in excess of 2 inches and downdraft cape to support accelerating downbursts to 60 mph or more locally. More uncertainly however in potential for widespread damaging winds based on HRRR/HiRES model relatively low post gust front surface wind output. An upper wave will be rotating through the region during the early morning Friday which may translate into a continued , mainly low end severe risk in central Kansas early Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 81 59 90 / 60 20 0 0 GCK 53 81 57 91 / 80 10 0 0 EHA 54 84 56 91 / 40 10 0 0 LBL 54 83 57 94 / 50 20 0 0 HYS 57 80 57 87 / 80 20 10 10 P28 61 81 63 88 / 70 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, May 21, 2:45 AM MDT, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Thu May 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms late today and early tonight. The main hazards will be hail 2 inches and larger, strong damaging winds greater up to 70 mph and periods of heavy rainfall. An isolated tornado can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to severe thunderstorms Sunday night. Large hail and periods of heavy rainfall currently appear to be the main hazards from these storms. Days 2-7 Hazards ---------------- * Friday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm, especially south of a Garden City to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 21, 4:11 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 3 WNW JOHNSON CITY 37.59N 101.80W
05/21/2020 STANTON KS PUBLIC
LANDSPOUT TORNADO.
&&
MRSpecial weather statement, May 21, 4:16 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 416 PM MDT Thu May 21 2020 KSZ061-212245- Hamilton KS- 416 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 445 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near Holly, or near Coolidge, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coolidge. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10175 3823 10170 3798 10204 TIME...MOT...LOC 2216Z 224DEG 21KT 3808 10206 Tatro
Special weather statement, May 21, 4:22 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Dodge City KS 422 PM MDT Thu May 21 2020 KSZ061-212300- Hamilton KS- 422 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM MDT... At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near Syracuse, moving north at 25 mph. Landspout tornadoes, half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern Kansas. LAT...LON 3817 10174 3815 10154 3786 10160 3786 10177 TIME...MOT...LOC 2221Z 192DEG 21KT 3793 10169 Tatro
Special weather statement, May 21, 4:38 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Dodge City KS 538 PM CDT Thu May 21 2020 KSZ075-076-085-086-212315- Seward KS-Stevens KS-Grant KS-Haskell KS- 538 PM CDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD... SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 615 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near Moscow, moving north at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Satanta, Moscow, Ryus and Cave. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3721 10121 3755 10137 3755 10092 3722 10101 TIME...MOT...LOC 2238Z 170DEG 19KT 3728 10114 UMSCHEID
Local storm report, May 21, 4:42 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO 2 SSW GARDEN CITY 37.95N 100.88W
05/21/2020 FINNEY KS STORM CHASER
REPORTED THROUGH SOCIAL MEDIA.
&&
MRLocal storm report, May 21, 4:46 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL COOLIDGE 38.04N 102.01W
05/21/2020 E1.75 INCH HAMILTON KS STORM CHASER
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:23 PM MDT | Special Weather Statement | DDC | Hamilton | 37 min |
| May 21, 3:46 PM MDT | Special Weather Statement | DDC | Hamilton | 44 min |
| May 21, 3:54 PM MDT | Special Weather Statement | DDC | Seward | 51 min |
| May 21, 4:09 PM MDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 51 min |
| May 21, 4:16 PM MDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 21, 4:19 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| May 21, 4:22 PM MDT | Special Weather Statement | DDC | Hamilton | 38 min |
| May 21, 4:28 PM MDT | Tornado Warning | DDC | Hamilton | 32 min |
| May 21, 4:38 PM MDT | Special Weather Statement | DDC | Grant | 37 min |
| May 21, 4:48 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 42 min |
| May 21, 4:57 PM MDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 48 min |
| May 21, 5:04 PM MDT | Special Weather Statement | DDC | Grant | 26 min |
| May 21, 5:06 PM MDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 21, 5:09 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 51 min |
| May 21, 5:13 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 47 min |
| May 21, 5:37 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 38 min |
| May 21, 5:41 PM MDT | Special Weather Statement | DDC | Seward | 49 min |
| May 21, 5:49 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.